Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 188, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 26, 2019, 6:08 PM CDT for Blue Earth County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2019, 6:08 PM CDT (23:08 UTC)
- Expired
- Aug 26, 2019, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:23 PM CDT | HAIL 1 | 1 Ssw Vernon Center, MN | MOSTLY DIMES TO NICKELS WITH A FEW QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS53 KMPX 262308
SVRMPX
MNC013-262345-
/O.NEW.KMPX.SV.W.0188.190826T2308Z-190826T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Mon Aug 26 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Blue Earth County in south central Minnesota...
* Until 645 PM CDT.
* At 608 PM CDT, a severe thunderstorm was located near Vernon
Center, or 19 miles southwest of Mankato, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Good Thunder, Amboy and Vernon Center.
This includes U.S. Highway 169 between mile markers 26 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9437 4399 9437 4405 9435 4401 9399
4385 9404 4385 9425
TIME...MOT...LOC 2308Z 291DEG 19KT 4397 9427
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
231
WWUS53 KMPX 262319
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Mon Aug 26 2019
MNC013-262345-
/O.CON.KMPX.SV.W.0188.000000T0000Z-190826T2345Z/
Blue Earth MN-
619 PM CDT Mon Aug 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN BLUE EARTH COUNTY...
At 619 PM CDT, a severe thunderstorm was located over Vernon Center,
or 18 miles southwest of Mankato, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Good Thunder, Amboy and Vernon Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 9435 4398 9432 4402 9426 4401 9399
4385 9404 4385 9425
TIME...MOT...LOC 2319Z 292DEG 27KT 4393 9418
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$891
WWUS53 KMPX 262328
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Mon Aug 26 2019
MNC013-262345-
/O.CON.KMPX.SV.W.0188.000000T0000Z-190826T2345Z/
Blue Earth MN-
628 PM CDT Mon Aug 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN BLUE EARTH COUNTY...
At 628 PM CDT, a severe thunderstorm was located over Amboy, or 18
miles south of Mankato, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Good Thunder, Amboy and Vernon Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9429 4396 9426 4400 9416 4401 9399
4385 9404 4385 9419
TIME...MOT...LOC 2328Z 291DEG 19KT 4391 9411
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$857
WWUS53 KMPX 262335
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Mon Aug 26 2019
MNC013-262345-
/O.EXP.KMPX.SV.W.0188.000000T0000Z-190826T2345Z/
Blue Earth MN-
635 PM CDT Mon Aug 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLUE EARTH COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4390 9429 4396 9426 4400 9416 4401 9399
4385 9404 4385 9419
TIME...MOT...LOC 2335Z 291DEG 19KT 4390 9406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:42 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 26, 3:42 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 342 PM CDT Mon Aug 26 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 330 PM CDT Mon Aug 26 2019 Surface analysis this afternoon shows a nearly north-south oriented cold front bisecting eastern and western MN, emanating from a low pressure center over central Manitoba province, and extending south southwest to the OK/TX panhandles. Expansive high pressure occupies the northwestern CONUS. A fairly narrow swath of rain continues to press eastward over the I-35 corridor into western WI. No thunder has been evident within this rainfall but there have been some rates of around 0.50"-0.75" per hour so the rainfall production has been rather efficient. Mesonet observations have shown some rainfall totals of over 1" thus far today within an environment having PWATs of 1.25"-1.50". The cold front will reach eastern Wisconsin around midnight and cross Lake Superior by daybreak Tuesday. While the main swath of rain will be well to the east by late this evening, isolated to scattered showers now popping up over western Minnesota will continue to drift eastward thru the rest of the evening into the overnight hours so the threat of additional rainfall is certainly not unreasonable although the coverage will not be nearly as great. And, like during the day today, thunderstorms are by and large not expected. With the cold front now passed by for Tuesday, the upper level low of the system will drop to near the Great Lakes while a secondary weak trough slides southeast into northern Minnesota and northern Wisconsin. The heating of the day looks to allow some instability cold pool showers to develop mainly late morning thru early evening Tuesday, and again mainly over central Minnesota into western Wisconsin. Coverage will be rather sparse, so "scattered" wording looks to work best here. Very few, if any, thunderstorms are expected but with cold air aloft as a relatively shallow depth, some showers containing small hail (or "graupel") cannot be ruled out. In addition, a strong pressure gradient will develop behind the potent departing cold front and strong high pressure arriving from the west. This will make for breezy conditions with sustained winds in the 15-25mph range and gusts to around 30 mph. Winds are expected to settle down going into Tuesday night and conditions overall will improve Tuesday night with gradual clearing. .LONG TERM...(Wednesday through Monday) Issued at 330 PM CDT Mon Aug 26 2019 Overall long term trends remain rather consistent. The eastern CONUS trough will remain through much of the week. Cyclonic flow around the exiting upper trough will drive lingering threat of showers into early Wednesday before drier air moves in. Otherwise, cool and breezy conditions linger over at least the eastern CWA early Wednesday. Fall-like high temperatures expected around 70. Another short wave trough/spoke of energy moves quickly southeast over the Dakotas Wednesday night and across the CWA Thursday. Decent warming ahead of the incoming surface front should bump highs into the 75-80 degree range Thursday afternoon. Moisture will struggle to pool ahead of the fast moving front and most deterministic models bring this front through dry across our CWA Thursday afternoon. We will continue this trend for now. Timing of the trough/front will determine any real convective threat. Winds should increase with the cold frontal passage with gusts to 20-25kt likely. The southern CWA may be clipped by some leftover moisture as a weak wave moves south of the area Friday night into Saturday. We retained the small chance PoP into south central MN. Otherwise, dry trend with slow warming ahead of ridging aloft builds east over the weekend as a result of a cutoff upper low builds into the Pacific Northwest. Models diverge on overall precipitation development along a developing stationary frontal boundary which is progged over northern MN late Sunday/Monday. We left the blended model small chance PoP over mainly the northern CWA then. Temperatures should trend upward through the weekend, close to normal by Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Aug 26 2019 Swath of -RA approaching the I-35 corridor at initialization. While there is a mix of VFR-MVFR visibilities due to the intensity of the rain, virtually no thunder to speak of. So as to not completely discount the potential for convection but convey a lesser chance, have transitioned from TEMPO for TS to VCTS at KMSP and eastward. Rainfall will gradually end from west to east with conditions then improving to VFR. In addition, winds will swing around to NW with the frontal passage and have some gustiness to them, especially after daybreak Tuesday morning. KMSP...Kept ceilings within VFR range at this point, but not by much. Heavier rainfall looks to move into the terminal area by 19z with good chance of some MVFR visibility. Conditions will then improve mid-to-late afternoon as winds swing around. During the evening push, conditions are expected to run as VFR throughout but ceilings will be between 4-5 kft. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 10-20 kt. Thu...VFR. Wind SW 5-10 kt. Fri...VFR. Wind NW 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...DWE AVIATION...JPC
Hazardous weather outlook, Aug 26, 12:24 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1224 PM CDT Mon Aug 26 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 270600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1224 PM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible into early evening. Some spots may have heavy rain for a short while. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 26, 3:59 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Mon Aug 26 2019
MNZ065-073-074-262215-
Brown-Renville-Redwood-
359 PM CDT Mon Aug 26 2019
...SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS
WILL AFFECT REDWOOD...BROWN AND RENVILLE COUNTIES...
At 357 PM CDT, a line of scattered showers and thunderstorms were
moving east at 20 mph. If you see a funnel cloud, please calmly move
inside to a sturdy structure.
Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Olivia, Springfield, Renville,
Fairfax, Hector, Bird Island, Morgan, Walnut Grove and Lamberton.
This includes the following highways...
U.S. Highway 14 between mile markers 45 and 103, and near mile
marker 106.
U.S. Highway 212 between mile markers 61 and 101.
U.S. Highway 71 between mile markers 52 and 106.
LAT...LON 4454 9544 4455 9536 4470 9536 4489 9527
4489 9450 4472 9450 4471 9463 4446 9463
4445 9478 4443 9470 4439 9467 4435 9449
4426 9437 4411 9437 4411 9509 4420 9512
4420 9559 4421 9559
TIME...MOT...LOC 2057Z 290DEG 19KT 4466 9507
JRBLocal storm report, Aug 26, 4:09 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FUNNEL CLOUD 4 NNE WABASSO 44.46N 95.21W
08/26/2019 REDWOOD MN TRAINED SPOTTER
SPOTTERS SEES FUNNEL TO HIS WEST. LOCATION
ESTIMATED FROM RADAR.
&&
JRBSpecial weather statement, Aug 26, 5:59 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Mon Aug 26 2019
MNZ082-083-262345-
Blue Earth-Watonwan-
559 PM CDT Mon Aug 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BLUE EARTH AND EAST
CENTRAL WATONWAN COUNTIES...
At 559 PM CDT, a strong thunderstorm was located near Madelia, or 21
miles southwest of Mankato, moving east at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Madelia, Mapleton, Good Thunder, Amboy, Vernon Center and Garden
City.
This includes U.S. Highway 169 between mile markers 26 and 40.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4397 9444 4410 9439 4399 9383 4385 9391
4385 9419
TIME...MOT...LOC 2259Z 291DEG 19KT 4400 9434The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:59 PM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 76 min |
| Aug 26, 5:59 PM CDT | Special Weather Statement | MPX | Blue Earth | 46 min |
| Aug 26, 6:39 PM CDT | Special Weather Statement | MPX | Carver | 51 min |
| Aug 26, 6:52 PM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.